Journal of Theoretical Probability

, Volume 27, Issue 4, pp 1178–1212 | Cite as

Widder’s Representation Theorem for Symmetric Local Dirichlet Spaces

Article

Abstract

In classical PDE theory, Widder’s theorem gives a representation for non-negative solutions of the heat equation on \(\mathbb{R }^n\). We show that an analogous theorem holds for local weak solutions of the canonical “heat equation” on a symmetric local Dirichlet space satisfying a local parabolic Harnack inequality.

Keywords

Widder’s theorem Dirichlet space Dirichlet form  Harnack inequality Parabolic equation Non-negative solution 

Mathematics Subject Classification (2010)

31C25 60J45 35B09 35C15 

References

  1. 1.
    Ancona, A., Taylor, J.C.: Some remarks on Widder’s theorem and uniqueness of isolated singularities for parabolic equations. In: Partial differential equations with minimal smoothness and applications (Chicago, IL, 1990), IMA Vol. Math. Appl., vo. 42, pp. 15–23. Springer, New York (1992).Google Scholar
  2. 2.
    Aronson, D.G.: Non-negative solutions of linear parabolic equations. Ann Scuola Norm Sup Pisa 22(3), 607–694 (1968)MATHMathSciNetGoogle Scholar
  3. 3.
    Aronson D.G.: Addendum: “Non-negative solutions of linear parabolic equations” (Ann. Scuola Norm. Sup. Pisa (3) 22 (1968), 607–694). Ann. Scuola Norm. Sup. Pisa (3), 25, 221–228 (1971).Google Scholar
  4. 4.
    Azencott, R.: Behavior of diffusion semi-groups at infinity. Bull. Soc. Math. France 102, 193–240 (1974). ISSN 0037–9484.Google Scholar
  5. 5.
    Barlow, M.T., Perkins, E.A.: Brownian motion on the Sierpiński gasket. Probab. Theory Relat. Fields 79(4), 543–623 (1988). ISSN 0178–8051. doi:10.1007/BF00318785. URL http://dx.doi.org/10.1007/BF00318785 Google Scholar
  6. 6.
    Barlow, M.T., Bass, R.F., Kumagai, T.: Stability of parabolic Harnack inequalities on metric measure spaces. J. Math. Soc. Jpn. 58(2), 485–519 (2006). ISSN 0025–5645. URL http://projecteuclid.org/getRecord?id=euclid.jmsj/1149166785 Google Scholar
  7. 7.
    Bendikov, A., Saloff-Coste, L.: On- and off-diagonal heat kernel behaviors on certain infinite dimensional local Dirichlet spaces. Am. J. Math. 122(6), 1205–1263, (2000). ISSN 0002–9327. URL http://muse.jhu.edu/journals/american_journal_of_mathematics/v122/122.6 bendikov.pdf
  8. 8.
    Bendikov, A., Saloff-Coste, L.: Invariant local Dirichlet forms on locally compact groups. Ann. Fac. Sci. Toulouse Math. (6), 11(3), 303–349 (2002). ISSN 0240–2963. URL http://www.numdam.org/item?id=AFST_2002_6_11_3_303_0
  9. 9.
    Bendikov, A., Saloff-Coste, L., Salvatori, M., Woess, W.: The heat semigroup and Brownian motion on strip complexes. Adv. Math. 226(1), 992–1055, (2011). ISSN 0001–8708. doi:10.1016/j.aim.2010.07.014.Google Scholar
  10. 10.
    Biroli, M., Mosco, U.: A Saint-Venant type principle for Dirichlet forms on discontinuous media. Ann. Mat. Pura Appl. (4), 169, 125–181 (1995). ISSN 0003–4622. doi:10.1007/BF01759352.Google Scholar
  11. 11.
    Chen, Z.-Q., Fukushima, M.: Symmetric Markov Processes, Time Change, and Boundary Theory. London Mathematical Society Monographs Series, vol. 35. Princeton University Press, Princeton (2012). ISBN 978-0-691-13605-9.Google Scholar
  12. 12.
    Dinculeanu, N.: Vector measures. International Series of Monographs in Pure and Applied Mathematics, vol. 95. Pergamon Press, Oxford (1967).Google Scholar
  13. 13.
    Eells, J., Fuglede, B.: Harmonic Maps between Riemannian Polyhedra. Cambridge Tracts in Mathematics, vol. 142. Cambridge University Press, Cambridge (2001).Google Scholar
  14. 14.
    Evans, L.C.: Partial Differential Equations. Graduate Studies in Mathematics, vol. 19. American Mathematical Society, Providence (1998).Google Scholar
  15. 15.
    Fukushima, M.: Dirichlet Forms and Markov Processes. North-Holland Mathematical Library, vol. 23. North-Holland Publishing Co., Amsterdam (1980).Google Scholar
  16. 16.
    Fukushima, M., Ōshima, Y., Takeda, M.: Dirichlet Forms and Symmetric Markov Processes.de Gruyter Studies in Mathematics, vol. 19. Walter de Gruyter & Co., Berlin (1994). ISBN 3-11-011626-X.Google Scholar
  17. 17.
    Grigor\(\prime \)yan, A.A.: The heat equation on noncompact Riemannian manifolds. Mat. Sb. 182(1):55–87 (1991). ISSN 0368–8666.Google Scholar
  18. 18.
    Grigor\(\prime \)yan, A., Hu, J.: Off-diagonal upper estimates for the heat kernel of the Dirichlet forms on metric spaces. Invent. Math. 174(1), 81–126, (2008). ISSN 0020–9910. doi:10.1007/s00222-008-0135-9.
  19. 19.
    Gyrya, P., Saloff-Coste, L.: Neumann and Dirichlet heat kernels in inner uniform domains. Astérisque, 336: vii+144 (2011). ISSN 0303–1179.Google Scholar
  20. 20.
    Ishige, K., Murata, M.: Uniqueness of nonnegative solutions of the Cauchy problem for parabolic equations on manifolds or domains. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 30(1), 171–223 (2001). ISSN 0391–173X. URL http://www.numdam.org/item?id=ASNSP_2001_4_30_1_171_0
  21. 21.
    Kigami, J.: Measurable Riemannian geometry on the Sierpinski gasket: the Kusuoka measure and the Gaussian heat kernel estimate. Math. Ann. 340(4), 781–804 (2008). ISSN 0025–5831. doi:10.1007/s00208-007-0169-0.
  22. 22.
    Korányi, A., Taylor, J.C.: Minimal solutions of the heat equation and uniqueness of the positive Cauchy problem on homogeneous spaces. Proc. Am. Math. Soc. 94(2), 273–278, 1985. ISSN 0002–9939. doi:10.2307/2045390.
  23. 23.
    Krzyżański, M.: Sur les solutions non négatives de l’équation linéaire normale parabolique. Rev. Roumaine Math. Pures Appl. 9, 393–408 (1964). ISSN 0035–3965.Google Scholar
  24. 24.
    Kuwae, K., Machigashira, Y., Shioya, T.: Sobolev spaces, Laplacian, and heat kernel on Alexandrov spaces. Math. Z. 238(2), 269–316 (2001). ISSN 0025–5874. doi:10.1007/s002090100252. URL http://dx.doi.org/10.1007/s002090100252
  25. 25.
    Mair, B., Taylor, J.C.: Integral representation of positive solutions of the heat equation. In: Théorie du potentiel (Orsay, 1983). Lecture Notes in Math., vol. 1096, pp. 419–433. Springer, Berlin (1984). doi:10.1007/BFb0100123. URL http://dx.doi.org/10.1007/BFb0100123
  26. 26.
    Maheux, P.: Estimations du noyau de la chaleur sur les espaces homogènes. J. Geom. Anal. 8(1):65–96 (1998). ISSN 1050–6926. doi:10.1007/BF02922109. URL http://dx.doi.org/10.1007/BF02922109 Google Scholar
  27. 27.
    Mendez-Hernandez, Pedro J, Murata, M.: Semismall perturbations, semi-intrinsic ultracontractivity, and integral representations of nonnegative solutions for parabolic equations. J. Funct. Anal. 257(6), 1799–1827 (2009). ISSN 0022–1236. doi:10.1016/j.jfa.2009.05.028.
  28. 28.
    Moser, J.: A Harnack inequality for parabolic differential equations. Commun. Pure Appl. Math. 17, 101–134 (1964). ISSN 0010–3640.Google Scholar
  29. 29.
    Moser, J.: Correction to: “A Harnack inequality for parabolic differential equations”. Commun. Pure Appl. Math. 20, 231–236 (1967). ISSN 0010–3640.Google Scholar
  30. 30.
    Murata, M.: Heat escape. Math. Ann. 327(2):203–226 (2003). ISSN 0025–5831. doi:10.1007/s00208-002-0381-x. URL http://dx.doi.org/10.1007/s00208-002-0381-x
  31. 31.
    Murata, M.: Uniqueness theorems for parabolic equations and Martin boundaries for elliptic equations in skew product form. J. Math. Soc. Jpn. 57(2), 387–413 (2005). ISSN 0025–5645. URL http://projecteuclid.org/getRecord?id=euclid.jmsj/1158242064 Google Scholar
  32. 32.
    Murata, M.: Integral representations of nonnegative solutions for parabolic equations and elliptic Martin boundaries. J. Funct. Anal. 245(1), 177–212 (2007). ISSN 0022–1236. doi:10.1016/j.jfa.2006.12.012.
  33. 33.
    Pivarski, M., Saloff-Coste, L.: Small time heat kernel behavior on Riemannian complexes. New York J. Math. 14, 459–494 (2008). ISSN 1076–9803. URL http://nyjm.albany.edu:8000/j/2008/14_459.html
  34. 34.
    Rosenbloom, P.C., Widder, D.V.: A temperature function which vanishes initially. Am. Math. Monthly 65, 607–609 (1958). ISSN 0002–9890.Google Scholar
  35. 35.
    Saloff-Coste, L.: A note on Poincaré, Sobolev, and Harnack inequalities. Int. Math. Res. Notices 1992(2) 27–38 (1992). ISSN 1073–7928. doi:10.1155/S1073792892000047.
  36. 36.
    Saloff-Coste, L.: Uniformly elliptic operators on Riemannian manifolds. J. Differ. Geom. 36(2), 417–450 (1992). ISSN 0022–040X. URL http://projecteuclid.org/getRecord?id=euclid.jdg/1214448748
  37. 37.
    Saloff-Coste, L.: Aspects of Sobolev-type Inequalities. London Mathematical Society Lecture Note Series, vol. 289. Cambridge University Press, Cambridge (2002).Google Scholar
  38. 38.
    Steinhurst, B.: Uniqueness of locally symmetric Brownian motion on Laakso spaces. Potential Anal. 38(1), 281–298 (2013). ISSN 0926–2601. URL http://dx.doi.org/10.1007/s11118-012-9273-1, doi:10.1007/s11118-012-9273-1
  39. 39.
    Sturm, K.-T.: Analysis on local Dirichlet spaces. I. Recurrence, conservativeness and \(L^p\)-Liouville properties. J. Reine Angew. Math. 456, 173–196 (1994). ISSN 0075–4102. doi:10.1515/crll.1994.456.173. URL http://dx.doi.org/10.1515/crll.1994.456.173
  40. 40.
    Sturm, K.-T.: Analysis on local Dirichlet spaces. II. Upper Gaussian estimates for the fundamental solutions of parabolic equations. Osaka J. Math. 32(2), 275–312 (1995). ISSN 0030–6126. URL http://projecteuclid.org/getRecord?id=euclid.ojm/1200786053
  41. 41.
    Sturm, K.-T.: Analysis on local Dirichlet spaces. III. The parabolic Harnack inequality. J. Math. Pures Appl. (9), 75(3), 273–297 (1996). ISSN 0021–7824.Google Scholar
  42. 42.
    Sturm, K.-T.: The geometric aspect of Dirichlet forms. In: New Directions in Dirichlet Forms. AMS/IP Stud. Adv. Math., vol. 8, pp. 233–277. Amer. Math. Soc., Providence (1998).Google Scholar
  43. 43.
    Varopoulos, N., Saloff-Coste, L., Coulhon, T.: Analysis and Geometry on Groups. Cambridge Tracts in Mathematics, vol. 100. Cambridge University Press, Cambridge (1992). ISBN 0-521-35382-3.Google Scholar
  44. 44.
    Widder, D.V.: Positive temperatures on an infinite rod. Trans. Am. Math. Soc. 55, 85–95 (1944). ISSN 0002–9947.Google Scholar
  45. 45.
    Wloka, J.: Partial Differential Equations. Cambridge University Press, Cambridge (1987)CrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Department of MathematicsCornell UniversityNYUSA

Personalised recommendations